Forum

Tecfidera advise please

Hi, I’ve been on Tec for one week low dose & three weeks larger dose. For the first two weeks I felt no different but, this week I’ve felt quite unwell & the fatigue is much worse. I had to cancel my physio because I didn’t feel up to doing any exercises. Could this be because my white blood cells are reduced ( as I know that can happen )? Regards Helly.

hi helly

see your gp about your worry re white blood cells.

my side effects were ghastly when i went on the full dose of tecfidera.

i was vomiting a lot to the point where i got a sore throat from the stomach acid.

but there are things to ease the gastro problems.

i got prescribed omeprazole and it is fantastic.

also my flushes turned into prickly heat, which responds well to an aspirin and an anti histamine.

a box set of tv goodies, a blanket and a cosy sofa is what you need and time to enjoy it.

carole x

Hi Carole, thanks for your reply. I have a appt with the MS Consultant this week so I’ll ask questions. The hospital will test my blood count ect, but I was just wondering if this is how a person feels if their count is low. It sounds as if your problems on the high dose were awful, how long did they last & are you feeling much better now & still on Tec? I think I may have had a bug as am feeling better now. I take an aspirin before I take Tec & haven’t had any gastro or flushing problems. Also I think my MS is still active as I’ve now got a vision problem which started the week before I started Tec. Thanks again Helly.

Hi Helly,I am on Tecfidera and for lucky have had no bad side effects apart from flushing and I can live with that.You should have a blood test every month for the first 3 months when on Tec.My white blood cells have been down on Rebif and Tec.I do not notice anything different it just means you may pick up colds etc more easily.

Hope it works out for you.

Jamie.

It is disappointing to hear that new users of Tecfidera are still being instructed to have just one week on the low dose, before full dosing from the second. Quite simply, this is too much too soon.

Poor catwomancarol became a puking machine, before being given even more drugs to take. When the only thing required, was the opposite; i.e. fewer drugs; i.e. a more gradual introduction.

Blood cell count (and liver function) should be checked every 3 months for the first year and then if all is well, twice annually thereafter. But with that said, i still insist on every three months.

Hi Jamie, well from what you wrote it seems you don’t know if your your white cell count is low, I just wondered if this makes a person feel unwell so it seems not. I intend to stick with Tec & hope I feel stronger soon. I think Paolo is right we would feel better if we got more time on the low dose before having to start the higher dose but, this is how its given on the NHS. Thanks for responses Helly.

I’m on Tecfidera and the new UK guidelines are blood cell count checked every three months ongoing. This guideline changed around December time.

If lymphocytes go below 0.8 then they are checked monthly.